Have you ever felt like someone around you was acting strangely, and you’ve wondered whether or not it could be related to drugs? If so, it’s not uncommon, unfortunately, and one of the drugs that is all-too-often abused, even by people who would otherwise seem very unlikely to abuse substances, is called Adderall.
What is Adderall?
Adderall is a stimulant impacting the central nervous system. It combines amphetamine with dextroamphetamine, and it’s a prescription drug used primarily in the treatment of attention-deficit hyperactivity disorder or ADHD. It’s also been employed in some cases for people with sleep disorders like narcolepsy, and it’s looked at in some instances as a way to treat severe depression.
Since Adderall acts as a stimulant of the central nervous system, it speeds up and boosts certain things happening in the body.
When Adderall is prescribed by a doctor, it’s usually done so at a low dose, particularly in the beginning. That’s to help the patient avoid some of the adverse side effects that may come along with being on Adderall.
So what if you’re unsure of whether or not someone close to you is on Adderall? There are signs and red flags of someone on Adderall that you may be able to recognize, particularly if they’re abusing the drug.
How Is Adderall Taken?
Adderall is typically taken in tablet or capsule form, but people who abuse the drug may snort it. Snorting Adderall is done because it provides an immediate and often more potent effect for the user.
To snort Adderall, it’s crushed into a powder and then sniffed straight into the sinus cavity.
Unfortunately, in addition to the other side effects of Adderall abuse, when snorting it there are even more potential risks including damage to the nasal and sinus cavities. Also, snorting Adderall makes it more likely that heart-related issues could occur, and it can increase the chances of an overdose.
Some of the reasons people most frequently take Adderall include the desire to lose weight, to stay awake and study longer, recreationally to get high, and just to help them stay awake. The use of Adderall is often associated with student sin high school or college, but older people abuse the drug as well. For example, professionals with demanding careers may take Adderall as a way to help them accomplish more. People with eating disorders also use it because it suppresses the user’s appetite.
We can help answer your questions and talk through any concerns.
Common Signs of Using Adderall
When someone takes Adderall, particularly if they’re not prescribed the drug or they take a higher dose than what they’re prescribed, it gives them a sense of well-being, and it makes them very energetic. After taking Adderall, people will often feel as if they’re empowered and confident, and they will become very talkative. If someone is talking rapidly or more than usual, this can be an indicator they are on Adderall.
People who are on Adderall may experience physical symptoms including a headache, dry mouth, a hoarse voice, nausea, digestive problems and diarrhea or constipation. It’s also known to reduce or eliminate the user’s appetite, and that’s actually one of the reasons people use it. A big red flag that someone is regularly using Adderall is rapid weight loss.
Since Adderall is a stimulant, it also disturbs sleep schedules, so the person taking it may be staying awake for days at a time and then “crashing” and sleeping for prolonged periods.
When people are on Adderall and then come off the drug, the will often start to seem depressed and lethargic. They may not be interested in doing anything, and they tend to be detached from the people and events around them.
While many of the signs above are simply signs of using the drug, there are also common warning signs of someone being addicted to Adderall, instead of just using it recreationally. Addiction can include a psychological or physiological dependence on the drug.
When people become addicted to the feeling of being high on Adderall, they will start to feel as if they require it to feel productive and alert. When individuals who are addicted to this drug don’t take it, it can lead them to feel fatigued, or foggy.
Other signs that someone is addicted to Adderall may include:
- The need to take bigger and bigger doses to feel an effect
- Continuing to use Adderall despite negative effects and consequences
- Not be able to complete work or school assignments without it
- Spending excessive amounts of money on Adderall
Compounding the dangerous side effects of Adderall, many people also combine this drug with others. For example, if they’re taking Adderall recreationally they may do it with alcohol or cocaine. People may also take a sedative or smoke marijuana to help them sleep after taking Adderall.
Long-Term Effects of Adderall
There are signs of using Adderall even one time that may be visible to people, such as the sense of excitability and talkativeness the person displays. There are also long-term effects of Adderall abuse that may occur.
These can often become even more dangerous and can include weakness or numbness in extremities, chest pain, vision problems, peeling or blistering skin, and mental problems such as mania, paranoia or seizures.
Eventually, with continued use of Adderall, people will start to experience withdrawal symptoms if they don’t take the drug, and ongoing use of Adderall can lead to chemical imbalances in the brain. Signs someone is experiencing withdrawal from Adderall may include lack of energy, irritability or anger, constipation, headaches, and insomnia.
As with many other drugs, there are also lifestyle indicators that could show someone is on Adderall. As people’s dependency on Adderall continues to grow, it might become their priority. What might have started as a way to excel in school or at work can actually lead the person to lose interest in these areas and demonstrate declining performance. The use of Adderall can also lead to relationship problems, poor health overall, and legal and financial problems.
It’s unfortunate that so many people fail to see the potential for Adderall abuse and the harmful effects using this drug can have. If you have identified any of the warning signs of someone on Adderall, it’s important to consult an addiction specialist and try to strategize the best course of action.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.